Why do I have a high pulse rate?
Q: I have high blood pressure, which is controlled with 2 medications daily. I take Benicar HCT 20-12.5 mg once in the morning and Toprol XL 50 mg daily. Most of the time my blood pressure is fine, however, recently my pulse rate upon rising each morning is anywhere from 80 to 101. This morning it was 90. When my pulse rate is at this rate I feel short of breath and I am unable to do anything without getting breathless. What might be causing this elevation in pulse rate?
A:It is true that metoprolol, sold under the brand name of Toprol XL, reduces pulse rate apart from lowering blood pressure. It is possible that COPD is partially responsible for breathlessness coupled with increased pulse rate. Increasing the dose of Toprol is an alternative but the problem is that it can cause bronchospasm and thus make breathlessness worse while reducing the pulse rate. It is not clear if you are taking theophylline and albuterol along with above medicines. If so, then both these drugs can also independently cause increase in pulse rate leading to palpitations.